Jump to content
UniEase

UniEase: Chronic insomnia from Pimozide withdrawal

Recommended Posts

UniEase

Hi all,

 

I had been taking 2mg/night of pimozide, an antipychotic for a skin infection from last Sept-Nov 2017. By mid-November, my brain snapped into wakefullness and I did not sleep for 2 months straight. I stopped the drug completely because insomnia was a side effect then later turned into a withdrawal effect. Its been about 4 months of chronic insomnia now.

 

In the first two months of insomnia, I tried herbs, alcohol, sleep hygiene, meditation, exercise, several sedating antidepressants: lorazpam, seroquel, etc. , none of which worked. I then tried Ambien/zolpidem which worked ocassionally at high doses then lost its effectiveness with a many side effects: nausea, dizziness and nightmares. I tapered off all of these since they did not work.

 

The next month, I had some sleep 2-4 hrs/night cycling CBD oil, Ultra PM (Phenibut) and tryptophan. However now after a month of use, they are all losing their effectiveness and am needing to up the dosage to see if they will continue to work. I also tried neurofeedback therapy for 2 months but it did not resolve insomnia and was very expensive about $4K for 3x/week.

 

I tried taking Mind Lab Pro a nootropic blend during the daytime to see if to could help repair brain, but instead has had me up  4 nights straight, when I was sleeping a little prior to taking this.  Was too stimulating, trial and error I guess. 

 

I am considering reinstating pimozide to see if it will help bring my brain back into balance from withdrawal, but I am fearful that it could make insomnia worse since insomnia happened as a side effect during taking it regularly.

 

Any thoughts or advice on antipychotic withdrawal, reinstating and how to beat chronic insomnia without meds?

 

 

Share this post


Link to post
Altostrata

Welcome, UniEase.

 

This was all triggered by a paradoxical reaction to pimozide. A paradoxical reaction means the drug does the opposite of what it's supposed to do, and indicates you're taking a higher dose of the drug than your nervous system can handle.

 

In general, physicians are very bad at recognizing paradoxical reactions and, rather than reducing dosage, will increase or throw a kitchen sink of drugs at the paradoxical symptom -- in your case, sleeplessness.  This compounds the original adverse effects. The nervous system becomes hypersensitive to many drugs, supplements, and even foods. additional drugs further compound the adverse reaction, and so forth.

 

On top of that, it's very possible you have withdrawal syndrome from pimozide. Sleeplessness is a common psychiatric drug withdrawal symptom.

 

Was 2mg pimozide initially sedating? Were you taking any other drugs along with pimozide? I see it has a long half-life, 55 hours. This means 2mg builds up over time, it probably gradually became too much for your system.

Share this post


Link to post
UniEase

Hi Alto,

 

I began taking pimozide in April-June 2017 then quit cold turkey since my skin symptoms were gone. I had no side effects then. So plus my use of drug later in the year, I used it for about 5 months in 2017.

 

I began having panic attacks/restlessness in August that became progressively worse by October.

In Sept my skin condition returned and I began taking pimozide again from Sept-Nov until this insomnia hit. The restlessness eventually went away I think due to my short use of Seroquel.

 

I never felt sedated by pimozde. I was not taking any other meds in 2017 except the meds that followed after. 

 

You mentioned half-life. Do you think that's an indication of how long the withdrawal will last? Any tips on how to repair brain in meantime? It pulsates and pops occasionally and stays wide awake at night even with no thinking happening.

 

Do you think that paradoxical reaction can be true for other substances? After taking nootropic, no sleep aids were working perhaps due to this reaction or maybe my brain become even more wired for them to work anymore?

 

This week I've decided to give up all meds/sleep aids I was using and focus on detoxing/eating a clean diet/working out and sweating daily/meditation/prayer. I will try to give it a month taking this route.

 

After six days of no sleep after taking nootropic last week, I fell asleep for 2 nights in a row for about 4 hours due to exhaustion. I only took minerals and herbs but on the 3rd night with the same routine, I did not sleep again. 

Who can help me find relief? All my online research suggests things I've already tried. 

 

 

Share this post


Link to post
Altostrata

Half-life indicates the amount of time it takes for a drug to leave your body. It has no bearing on how long withdrawal symptoms might last; in fact, a long half-life drug such as pimozide is less likely to cause withdrawal symptoms because of the gradual decline in your bloodstream.

 

Yes, your use of other drugs to sleep and attempts to improve their action by increasing the dosage probably did cause successive paradoxical reactions, which riles up your nervous system more.

 

We see that quite often, use of supplements etc. to sleep might work for two or three nights but then stop working, as your nervous system "recognizes" the effect and ignores it. People often rotate non-drug sleep aids for this reason. See Important topics about symptoms, including sleep problems and other topics in our Symptoms and Self-Care forum.

 

Many people do better with fish oil and magnesium supplements, see
King of supplements: Omega-3 fatty acids (fish oil)

Magnesium, nature's calcium channel blocker

 

A lot of people find them helpful. Try a little bit of one at a time to see how it affects you. Magnesium in particular is relaxing.

 

We do not recommend strenuous detox regimens because they are stressful on the body and nervous system. However, not taking any supplements or drugs to sleep is a good idea for a few days to allow your nervous system to settle down.

 

Because your nervous system is sensitized by drug reactions, don't try to force it to sleep, it will rebel. Only use very gentle methods to guide it to a calm place. Some find meditation to be very helpful, or very soft music.

 

Establishing "sleep hygiene" works with your bio-rhythms to re-establish normal sleep, such as

  • Maintain a regular sleep schedule
  • Keep your bedroom cool and very dark
  • Do not use the computer after nightfall
  • Turn all lights down or off after nightfall

You may wish to take a very small amount of melatonin at nightfall to get the sleep cycle started. See Melatonin for sleep: Many people find it helpful

 

On 3/19/2018 at 7:51 AM, UniEase said:

I fell asleep for 2 nights in a row for about 4 hours due to exhaustion

 

Your nervous system will tend to go back to normal if you don't try to force it. This may be slow and frustrating. Do what you can to gently support its tendency to correct itself.

 

You can expect that if you ever take pimozide again, you will get the same result. The dosage of pimozide you take for the skin condition is too much for your sleep cycle to handle.

Share this post


Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy